New Hampshire, 2007

Hail and Damaging Wind in New Hampshire, August 30, 2007

August 30, 2007 · NWS GYX · 8 events in 3 counties and zones

Severe thunderstorms during the afternoon and early evening of August 30th resulted in many reports of large hail and an isolated report of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms during the afternoon and early evening of August 30th resulted in many reports of large hail and an isolated report of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 30, 8:47 AM EST, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 30, 8:47 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
947 AM EDT THU AUG 30 2007

.SYNOPSIS...
HIGH PRESSURE WILL MOVE EAST OF THE REGION TODAY AS A COLD FRONT
APPROACHES THE REGION THIS MORNING AND SLOWLY MOVES ACROSS THE
REGION LATER TODAY AND TONIGHT...MOVING OFFSHORE EARLY FRIDAY
MORNING. HIGH PRESSURE WILL BUILD OVER THE AREA FOR THE WEEKEND.
A WEAK COLD FRONT IS EXPECTED TO CROSS THE REGION MONDAY NIGHT
INTO TUESDAY...WITH HIGH PRESSURE AGAIN BUILDING IN BEHIND THAT
BOUNDARY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
THE FORECAST PROBLEM FOR TODAY IS CONVECTION STRENGTH.

CURRENTLY...THE FORECAST AREA IS SOUTH OF THE MAIN BELT OF WESTERLY
IN THE FAST NORTHERN STREAM. THE SURFACE FRONT IS DRAPED ACROSS
NORTHERNMOST MAINE AND SOUTHERN QUEBEC. SOUTH OF THE FRONT...SKIES
ARE STILL MOSTLY CLEAR WITH INCREASING LOW LEVEL LAPSE RATES IN
THE STRONG LATE AUGUST SUN.

CLOSER TO THE FRONT...CONVECTION IS ALREADY FIRING ACROSS NORTHERN
VERMONT IN RESPONSE TO A MESOSCALE FEATURE IN THE FLOW. THIS AREA
WILL BE FIRST FOR CONVECTIVE POTENTIAL. THE 12Z CWMW IS DEEPER
INTO THE COOLER AIR...AND SHOWS LITTLE IN THE WAY OF CONVECTIVE
POTENTIAL. THE CLOUD/NO CLOUD AREA NEAR THE FRONT WILL BE THE
CONVECTIVE INITIATION POINT LATER THIS MORNING...AND THIS WILL BE
THE PRIME AREA FOR THIS AFTERNOON.

THE FRONT IS SLOW MOVING...AND SOUTH OF THE FOOTHILLS IN WESTERN
MAINE AND SOUTHEAST NEW HAMPSHIRE PROBABLY STAY CAPPED MUCH OF THE
DAY (AS THE MODIFIED 12Z GYX SOUNDING SHOWS). THE MAIN BELT OF
WESTERLY STAYS NORTH OF THE BORDER...WITH THE BEST INSTABILITY TO
THE SOUTH OF THIS ACROSS THE FOOTHILLS. GIVEN THE POSITION OF THE
FRONT THIS MORNING...THE CONVECTION MAY GET GOING A BIT EARLIER
THAN USUAL ACROSS WESTERN NEW HAMPSHIRE AND EARLY AFTERNOON ACROSS
THE HIGHER TERRAIN OF WESTERN MAINE.

THE FORECAST HAS BEEN UPDATED TO INCLUDE THE REFINED TIMING...AND
TO ADD ENHANCED WORDING FOR THE HIGHER TERRAIN IN NORTHERN AND
CENTRAL NEW HAMPSHIRE AND WESTERN MAINE. WITH THE WIND FIELD NORTH
AND THE BEST INSTABILITY SOUTH...WOULD EXPECT PULSE STORMS TO
TRANSITION TO POSSIBLE MULTICELL STRUCTURE WITH SMALL LINE SEGMENTS
BEING THE MOST LIKELY STORM TYPE.

GIVEN THE WARM AIRMASS IN PLACE (MORNING AND MODIFIED MODEL SOUNDINGS
FOR THIS AFTERNOON SUGGEST FREEZING LEVELS REMAINING ABOUT 13000
FEET)...LARGE HAIL IS UNLIKELY OUTSIDE OF SUPERCELLS (WHICH LOOK
UNLIKELY AT THIS POINT). EXPECT GUSTY WINDS IN COLLAPSING CELLS
AND WINDS WITH LINE SEGMENTS AS THE MAIN SEVERE WEATHER THREATS.

ACROSS SOUTHEAST NEW HAMPSHIRE AND SOUTHERNMOST MAINE...LEFT THE
ENHANCED WORDING OUT FOR NOW...AS THE BEST THREAT REMAINS NORTH.
THE ONLY OTHER CHANGES TO THE CURRENT FORECAST WERE TO SKY AND
TEMPERATURES TO MATCH CURRENT TRENDS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 AM FRIDAY/...
WEAK LOW PRESSURE ALONG THE FRONTAL BOUNDARY WILL SLOW ITS EASTWARD
PROGRESSION THROUGH TONIGHT. AHEAD OF THE FRONTAL BOUNDARY WHERE
THERE WILL BE LESS CLOUD COVER...DAYTIME HEATING WILL PROMOTE
INSTABILITY...THUS BETTER CHANCE FOR STRONGER CONVECTIVE ACTIVITY.
AT THIS TIME...IT LOOKS LIKE PARAMETERS WILL BE IN PLACE FOR PERHAPS
SOME STRONG ISOLATED ACTIVITY WHICH COULD PRODUCE GUSTY WINDS NEAR
SEVERE CRITERIA...ALONG WITH SOME HEAVY DOWNPOURS. DUE TO HIGHER
FREEZING LEVELS...WOULD NOT EXPECT LARGE HAIL WITH ANY OF THE
ACTIVITY. SPC KEEPS US IN THE GENERAL THUNDERSTORM CATEGORY...SO
WILL HOLD OFF ANY ENHANCED WORDING THIS PACKAGE. BOUNDARY MOVES
ACROSS REGION TONIGHT AND WITH LOSS OF DAYTIME HEATING...MORE IN
THE WAY OF SHOWERS EXPECTED ALONG WITH SOME DEGREE OF FOG.  BOTH
MODELS CONTINUE TO SHOW OFFSHORE STORM RETAINING ITS OWN IDENTITY
TIL IT MERGES WITH FRONTAL BOUNDARY IN THE EASTERN GULF OF MAINE
INTO SOUTHERN NOVA SCOTIA.  TEMPERATURES A BLEND OF MAV/MET GUIDANCE
AND POPS A BLEND OF CURRENT FORECAST/MAV GUIDANCE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
UPPER TROUGH CROSSES THE FORECAST AREA FRIDAY.  THIS ENERGY IS DEPICTED
CURRENTLY ON LATEST WATER VAPOR IMAGES AS A SMALL AND SHEARED...WESTBOUND
AREA OF MOISTURE.

A MINIMAL AMOUNT OF MOISTURE FROM ATLANTIC LOW WILL ENTRAIN INTO
EXITING SYSTEM IN THE CANADIAN MARITIMES ON FRIDAY
AFTERNOON. SCATTERED SHOWERS WILL SLOWLY EXIT THE COAST DURING THE
DAY.

THEREAFTER...STRONG CANADIAN HIGH PRESSURE TO BRING DRY CONDITIONS
TO MAINE AND NEW HAMPSHIRE OVER THE WEEKEND WITH CHILLY NIGHTS AND
PATCHY FOG DURING THE EARLY MORNING HOURS. ANOTHER COLD FRONT
APPEARS AS IT WILL CROSS THE FORECAST AREA LATE ON LABOR DAY.
MODEL TRENDS SUGGEST CLOUD AND POP GRIDS FOR MONDAY MAY NEED TO BE
MODIFIED UPWARD IN THE NEAR FUTURE.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VFR TODAY EXCEPT FOR LOCAL IFR/LIFR IN PATCHY RIVER VALLEY
FOG. AS SHOWER/THUNDERSTORM ACTIVITY APPROACHES THE REGION FROM
NORTHWEST TO SOUTHEAST...CONDITIONS WILL DROP TO MVFR/IFR IN ANY
SHOWER THUNDERSTORM ACTIVITY TODAY. EXPECT IFR/MVFR CONDITIONS
OVERNIGHT IN FOG.

LONG TERM...DRIER AIR GRADUALLY FILTERS INTO THE REGION FRIDAY
FROM THE NORTH AND WEST. CANADIAN HIGH PRESSURE ALLOWS FOR
IMPROVING AVIATION CONDITIONS. VFR EXPECTED ACROSS THE REGION BY
LATE FRIDAY WITH A GUSTY NORTHERLY WIND DEVELOPING.

 &&

.MARINE...
SHORT TERM...WINDS HAVE ALREADY INCREASED THIS MORNING IN RESPONSE
TO THE APPROACHING FRONT. C MAN STATIONS ARE ALREADY INDICATING
GUSTS TO 20 KNOTS THIS MORNING...AND THIS HAS BEEN INDICATED IN
THE UPDATED FORECAST. THE FOG BANK IS STILL FAIRLY FAR AWAY IN THE
GULF OF MAINE...SO THE POOR VISIBILITY IN FOG WILL PROBABLY WAIT
UNTIL TONIGHT.

LOW VISIBILITY IN FOG TONIGHT. IN THE LONG TERM...WINDS BECOME
GUSTY FOR A PERIOD FRIDAY NIGHT INTO SATURDAY WITH INCREASING
GRADIENT AND COLD AIR ADVECTION ACROSS THE RELATIVELY WARM WATERS.

 &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

NEAR TERM...HAYES
AVIATION...HAYES
MARINE...HAYES
Hazardous weather outlook, Aug 30, 8:50 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
950 AM EDT THU AUG 30 2007

MEZ007>009-012>014-NHZ001>007-311400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-
950 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HAIL LATER THIS
MORNING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON.

ANZ150-MEZ018>028-NHZ008>010-013-014-311400-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
950 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM
STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM OR TWO MAY PRODUCE GUSTY WINDS AND SMALL HAIL LATER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

HAYES

In the hours before

Special weather statement, Aug 30, 10:41 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1141 AM EDT THU AUG 30 2007

MEZ007>009-301645-
CENTRAL SOMERSET-NORTHERN FRANKLIN-NORTHERN OXFORD-
1141 AM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY
AND FRANKLIN COUNTY THROUGH 1245 PM EDT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTHWEST OF
DAVIS 9 MILES WEST OF OQUOSSOC...MOVING NORTHEAST AT 35 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT DAVIS...OQUOSSOC...TIM
POND...EUSTIS...STRATTON...ATTEAN...LONG POND AND JACKMAN THROUGH
1245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
AND VIVID LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 11:12 AM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1212 PM EDT THU AUG 30 2007

MEZ008-009-301700-
CENTRAL SOMERSET-NORTHERN FRANKLIN-
1212 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 100 PM EDT...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF FLAGSTAFF
LAKE...MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
FLAGSTAFF LAKE...CARATUNK...THE FORKS AND LAKE MOXIE THROUGH 100 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...VIVID AND
FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 55 MPH CAN
BE EXPECTED.

HAYES/MICHAUD
Special weather statement, Aug 30, 11:44 AM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1244 PM EDT THU AUG 30 2007

MEZ008-301730-
NORTHERN FRANKLIN-
1244 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN COUNTY THROUGH 130 PM
EDT...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SALEM. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND SALEM AND KINGFIELD THROUGH 130 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Local storm report, Aug 30, 12:15 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
115 PM EDT THU AUG 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     3 S THE FORKS           45.29N 69.97W
08/30/2007                   SOMERSET           ME   PUBLIC

            LARGE TREE DOWN ACROSS ROUTE 201 3 MILES SOUTH OF THE
            WEST FORKS.

&&

KIRKA
Special weather statement, Aug 30, 1:18 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
218 PM EDT THU AUG 30 2007

NHZ002-003-301900-
NORTHERN GRAFTON-SOUTHERN COOS-
218 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY AND COOS COUNTY
THROUGH 300 PM EDT...

AT 218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF LITTLETON...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT  LITTLETON...
BETHLEHEM...WHITEFIELD...LANCASTER...JEFFERSON...YORK POND...
SHELBURNE...RANDOLPH...GORHAM AND BERLIN THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES
Special weather statement, Aug 30, 1:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT THU AUG 30 2007

NHZ003-301915-
NORTHERN GRAFTON-
232 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 315 PM
EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF WOODSVILLE...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT  WOODSVILLE...
BATH...BENTON...LANDAFF CENTER...LISBON...EASTON...SUGAR HILL...
FRANCONIA...LITTLETON AND BETHLEHEM THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 45 MPH CAN BE EXPECTED.

HAYES/MICHAUD

The radar

The Burlington radar (KCXX), 97 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grafton

When
August 30, 1:55 PM EST to 1:57 PM EST
Where
Grafton County, Woodsville
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -72.050

A severe thunderstorm produced 1 inch hail in Woodsville.

Hail, Grafton

When
August 30, 2:21 PM EST to 2:23 PM EST
Where
Grafton County, 6 mi NNE of Haverhill
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -72.024

A severe thunderstorm downed trees and wires 6 miles north northeast of Haverhill.

Hail, Grafton

When
August 30, 4:00 PM EST to 4:05 PM EST
Where
Grafton County, Lyme
Measured
0.75 in hail
Reported by
Public
Coordinates
44.820, -72.150

A severe thunderstorm produced .75 inch hail in Lyme.

Hail, Sullivan

When
August 30, 4:16 PM EST to 4:18 PM EST
Where
Sullivan County, Claremont
Measured
1 in hail
Reported by
Public
Coordinates
43.380, -72.350

A severe thunderstorm produced 1 inch hail in Claremont.

Thunderstorm Wind, Sullivan

When
August 30, 4:16 PM EST to 4:19 PM EST
Where
Sullivan County, Claremont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.380, -72.350

A severe thunderstorm brought trees down on Webster ave and Walker lane in Claremont.

Hail, Grafton

When
August 30, 5:20 PM EST
Where
Grafton County, Bristol
Measured
0.88 in hail
Reported by
Public
Coordinates
43.600, -71.730

A severe thunderstorm produced .88 inch hail in Bristol.

Hail, Grafton

When
August 30, 5:20 PM EST to 5:23 PM EST
Where
Grafton County, 2 mi W of Bristol
Measured
1 in hail
Reported by
Public
Coordinates
43.600, -71.770

A severe thunderstorm produced 1 inch hail in west Bristol.

Hail, Merrimack

When
August 30, 5:59 PM EST to 6:03 PM EST
Where
Merrimack County, Franklin
Measured
0.88 in hail
Reported by
Public
Coordinates
43.430, -71.670

A severe thunderstorm produced .88 inch hail in Franklin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2007Every state in 2007This day in weather historyWarnings in New Hampshire, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54882, 54883, 54884, 54885, 54889, 54886, 54887, 54888.